Colorado, 2023

Debris Flows in Colorado, August 26, 2023

August 26, 2023 · NWS GJT · 3 events in 2 counties and zones

Even as high pressure began to build into the region, plenty of deep moisture remained entrenched across western Colorado. This led to another round of scattered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Even as high pressure began to build into the region, plenty of deep moisture remained entrenched across western Colorado. This led to another round of scattered showers and thunderstorms. Daytime heating and marginal instability fueled some stronger storms, particularly over the higher terrain. One such storm was nearly stationary over the east side of the Grizzly Creek Fire burn scar for an extended period of time, which resulted in some debris flows over I-70. Additionally, heavy rain from storms resulted in debris flows in portions of Ouray County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 26, 2:17 PM MST, 18 minutes earlier.

Area forecast discussion, Aug 26, 2:17 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
317 PM MDT Sat Aug 26 2023

.SHORT TERM...(Tonight through Sunday night)
Issued at 317 PM MDT Sat Aug 26 2023

The low level moisture...weak shear environment in place has kept
thunderstorm generation over the terrain so far this afternoon.
PWAT was 1.2 inches on the 12Z sounding at KGJT and this may lower
but hover near an inch over the next 24 hours before a precipitous
fall toward 1/2 inch early next week. Moderate to heavy rainfall
rates will still be possible due to the slow motion of storms
under the weak wind pattern. It is the weak winds that should also
limit the overall strength of the storms and the possibly the
extreme hourly rates we had be seeing the past few days. The
caveat will be if an organized outflow boundary can develop with
mesoscale processes enhancing the forcing and shear to produce a
threat of flooding scenario. An arriving jet core with a slight
anticyclonic arc looks to keep some weak lift over the CWA tonight
and models are catching onto some convection lingering into the
early morning hours over the northern CWA. This could just end up
being accas. Moisture from upslope flow has been also been forced
toward the NM/CO border. Combine this weak ascent over a subtle
boundary over northern New Mexico could lead to some light showers
also going over the southeast San Juans overnight. Sunday...this
jet...lingering moisture and any PV advection will lead to more
storm formation over the terrain with slightly better chances for
storms to drift into the valleys through the afternoon. Slightly
higher shear will also help some storms develop stronger updrafts
with most of the activity taking on a progressive western drift.
Flooding threat is not zero but appears to be lessening with each
day unless the right setup occurs over the right drainage. The
arrival of a stronger jet core arcing over the Great Basin to the
Central Rockies will keep some weak storms and showers lingering
once again into the early morning hours on Monday. Highs on Sunday
look to push back above normal in most areas with this upward
trend continuing through at least mid week.

.LONG TERM...(Monday through Saturday)
Issued at 317 PM MDT Sat Aug 26 2023

High pressure builds over the region under a ridge axis that gets a
bump from an approaching Pacific Northwest/EPAC low Monday. This
will set in motion a warm, dry trend to kick off the work week. Late
August climatology gets challenged by 5-10 degrees by Wednesday,
which seems to be more of a normal than an anomaly with each high
pressure warmup this season. I digress. Tropical moisture looks like
it finally gets the boot Monday afternoon over the majority of the
CWA. A few clouds over the eastern Divide might be capable of a
raindrop or two, but for now, Monday is going to be dry. The system
pushing ashore in the PACNW tracks eastward along the Canadian
Border Tuesday, flattening out the ridge and returning a westerly to
southwesterly component to our flow. Gusty winds Wednesday will lead
to isolated marginal critical fire weather conditions in a few dry
spots, but presently don't see a need for headlines. Southwest flow
will help bump afternoon highs Wednesday towards triple digits in
the Utah desert and upper 90s here in the Grand Valley. A weak
frontal boundary from the low is expected to spill a little cooler
air into northwest Colorado behind this system, as well as a few
clouds on Thursday thanks to shower activity and some newly tapped
monsoonal moisture. Models hold onto southwest flow as another EPAC
low approaches shore by Saturday. Ensemble moisture predictions
remain hesitant Thursday and beyond. The door is open for monsoonal
flow, but the richest moisture stays west. PWAT anomalies are still
30-40% above climatology, which should be enough to produce some
afternoon storms Thursday and beyond. Temperatures should close out
the work week closer to climatology and perhaps cooler with shower
activity present.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1139 AM MDT Sat Aug 26 2023

Storm initiation has begun over the higher terrain late this
morning. Several generation of storms should stay on the terrain
before a few make it into the valleys. Outflow boundaries may also
help some storms push off but the forecast will be optimistic for
now with no mention of storms. The mountain TAF sites will have
the mention of storms for this afternoon with VFR holding on for
now. Skies clear after sunset and do not anticipated the lower
cigs developing near KEGE unless heavy precipitation forms again.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...LTB
AVIATION...GJT
Hazardous weather outlook, Aug 26, 2:00 AM MST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MDT Sat Aug 26 2023

COZ001>014-017>023-UTZ022>025-027>029-271500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MDT Sat Aug 26 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

High pressure will begin to build overhead today, resulting in
fewer showers and thunderstorms. Even so, at least scattered
convection is expected over the mountains and along the Divide
through this evening. Storms will be capable of producing
frequent lightning and gusty outflow winds in addition to periods
of moderate to heavy rain. Localized flash flooding cannot be
ruled out over steep terrain and already saturated soils. Some
light showers may linger over southwest Colorado tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Mountain convection will continue on Sunday and likely on Monday
before the ridge of high pressure becomes more established across
the Desert Southwest. Any storms that do develop Sunday and
Monday will be capable of producing gusty outflow winds more-so
than heavy rain. From Tuesday onwards, mostly dry weather and
warmer temperatures are expected. Some moisture looks to work its
way back into the region later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 26, 11:33 AM MST, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1233 PM MDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             3 WSW Hahns Peak        40.78N 106.98W
08/26/2023  M1.39 inch       Routt              CO   Cocorahs

            Cocorahs station CO-RT-61 Clark 6.6 NNW. The
            period of the Rain event was 24 hours.

0730 AM     Rain             3 NW Steamboat Springs  40.50N 106.87W
08/26/2023  M1.37 inch       Routt              CO   CO-OP Observer

            CO-OP Observer station SBTC2 Steamboat
            Springs. The period of the Rain event was 24
            hours.

0700 AM     Rain             2 N Steamboat Springs   40.51N 106.82W
08/26/2023  M1.23 inch       Routt              CO   Cocorahs

            Cocorahs station CO-RT-52 Steamboat Springs
            2.5N. The period of the Rain event was 24
            hours.

0700 AM     Rain             1 NNW Steamboat Springs 40.49N 106.82W
08/26/2023  M1.20 inch       Routt              CO   Cocorahs

            Cocorahs station CO-RT-28 Steamboat Springs
            0.6NNW. The period of the Rain event was 24
            hours.

0700 AM     Rain             1 NE Steamboat Springs  40.48N 106.81W
08/26/2023  M1.12 inch       Routt              CO   Cocorahs

            Cocorahs station CO-RT-16 Steamboat Springs
            1.1E. The period of the Rain event was 24
            hours.

1111 AM     Rain             6 W Grand Mesa          39.03N 107.98W
08/26/2023  M1.12 inch       Delta              CO   Mesonet

            Mesonet station TT695 Grand Mesa. The period
            of the Rain event was 24 hours.

1157 AM     Rain             7 ENE Toponas           40.10N 106.68W
08/26/2023  M0.83 inch       Routt              CO   Mesonet

            Mesonet station PCPC2 Porcupine Crk, Toponas
            6ENE. The period of the Rain event was 24
            hours.

1156 AM     Rain             4 NNE Steamboat Springs 40.53N 106.78W
08/26/2023  M0.71 inch       Routt              CO   Mesonet

            Mesonet station DRYC2 Dry Lake. The period
            of the Rain event was 24 hours.

1200 PM     Rain             2 SSW Hahns Peak        40.77N 106.95W
08/26/2023  M0.69 inch       Routt              CO   Mesonet

            Mesonet station FW6210 Clark. The period of
            the Rain event was 24 hours.

0700 AM     Rain             1 WNW Steamboat Springs 40.49N 106.85W
08/26/2023  M0.67 inch       Routt              CO   Cocorahs

            Cocorahs station CO-RT-45 Steamboat Springs
            1.5WNW. The period of the Rain event was 24
            hours.

0700 AM     Rain             2 NNW Ridgway           38.19N 107.77W
08/26/2023  M0.63 inch       Ouray              CO   Cocorahs

            Cocorahs station CO-OR-27 Ridgway 2.4 NNW.
            The period of the Rain event was 24 hours.

0700 AM     Rain             6 WSW Almont            38.64N 106.94W
08/26/2023  M0.55 inch       Gunnison           CO   Cocorahs

            Cocorahs station CO-GN-40 Gunnison 6.6N. The
            period of the Rain event was 24 hours.

0700 AM     Rain             1 N Hahns Peak          40.81N 106.93W
08/26/2023  M0.54 inch       Routt              CO   Cocorahs

            Cocorahs station CO-RT-75 Clark 7.5 N. The
            period of the Rain event was 24 hours.

&&
Special weather statement, Aug 26, 1:54 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
254 PM MDT Sat Aug 26 2023

COZ017-018-262130-
Uncompahgre Plateau/Dallas Divide CO-
Northwestern San Juan Mountains CO-
254 PM MDT Sat Aug 26 2023

...A strong thunderstorm will impact portions of north central Ouray
County through 330 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm over
Loghill Village, or 19 miles south of Montrose, moving northeast at 5
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Ouray
County.

This includes U.S. Highway 550 in Colorado between mile markers 105
and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3816 10774 3818 10780 3825 10779 3823 10769
TIME...MOT...LOC 2054Z 202DEG 5KT 3820 10776

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 debris flow. Local standard time, as filed.

Debris Flow, Ouray

When
August 26, 2:35 PM MST to 2:45 PM MST
Where
Ouray County, 1.86 mi SSW of Portland to 1.98 mi SSW of Portland
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
38.055, -107.692

Mud and debris flowed across County Road 17 at Corbett Creek near the Dallas Trailhead as a result of heavy rain from thunderstorms. The road remained closed through the end of the month.

Debris Flow, Ouray

When
August 26, 2:45 PM MST
Where
Ouray County, 3.66 mi WNW of Campbird to 3.6 mi WNW of Campbird
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.995, -107.789

Heavy rain from thunderstorms resulted in a debris flow in the Yankee Boy Basin area.

Debris Flow, Garfield

When
August 26, 4:00 PM MST to 5:00 PM MST
Where
Garfield County, 2.93 mi WNW of Allen to 2.65 mi WNW of Allen
Cause
Heavy Rain / Burn Area
Property damage
$3,000
Reported by
Department of Highways
Coordinates
39.594, -107.182

The Colorado Department of Transportation reported 4 separate mudslides occurred along portions of I-70 within the Grizzly Creek Fire burn scar as a result of heavy rain from thunderstorms. The slides took place east of Hanging Lake Tunnel and 30 cars were trapped in between the flows. The largest slide took place near the westbound exit ramp of Bear Ranch and was roughly 50 feet long and covered one lane. The radar estimated precipitation totals of 0.65 to 0.85 inches north of the interstate with 1.80 inches measured at the East Fork Dead Horse automated gauge. The road remained closed until early on the morning of the 27th.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117874, 1117883, 1113811.